Mississippi, 2012Flash Flooding and Damaging Wind in Mississippi, March 21 to 22, 2012
March 21 to 22, 2012 · NWS MOB · 3 events in 3 counties and zones
Thunderstorms produced high winds that caused damage along with flooding in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced high winds that caused damage along with flooding in southeast Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 21, 4:08 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 21, 4:08 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
508 AM CDT WED MAR 21 2012
...HIGH RISK OF RIP CURRENTS TODAY ALONG THE ALABAMA AND NORTHWEST
FLORIDA BEACHES...
...HEAVY RAINS FORECAST TO IMPACT THE GULF COAST TONIGHT INTO
THURSDAY...
.SHORT TERM [TODAY THROUGH THURSDAY NIGHT]...THE UPPER LEVEL LOW
OVER NORTH CENTRAL TEXAS CONTINUES TO SIT AND SPIN THIS
MORNING...PRODUCING COPIOUS AMOUNTS OF RAINFALL ACROSS WESTERN
LOUISIANA NORTH INTO ARKANSAS. THIS BAND OF HEAVY RAIN WILL VERY
SLOWLY SHIFT EAST TODAY AS THE UPPER LOW BEGINS TO SLOWLY MOVE NE
INTO OKLAHOMA. THIS WILL SHIFT THE AXIS OF STRONGEST UPPER LEVEL
DIVERGENCE/LOW LEVEL CONVERGENCE OVER OUR WESTERN ZONES LATE THIS
AFTERNOON THROUGH TONIGHT. THEREFORE...EXPECT RAIN CHANCES TO
GRADUALLY INCREASE FROM WEST TO EAST THROUGH TONIGHT...WITH THE
MAJORITY OF THE RAINFALL FOCUSED ACROSS SE MS AND THE FAR WESTERN
ALABAMA COUNTIES.
MODEL FORECAST SOUNDINGS INDICATE THAT MLCAPES WILL CLIMB TO
500-1000 J/KG OVER SE MS THIS AFTERNOON. WITH CONTINUED LOW LEVEL
WARM AIR ADVECTION AND EROSION OF A MID LEVEL WARM NOSE...THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS IS POSSIBLE OVER
SE MS THIS AFTERNOON AHEAD OF THE MAIN BAND OF PRECIP. ANY STORMS
THAT DEVELOP AHEAD OF AND EMBEDDED IN THE MAIN LINE WILL DO SO IN AN
ENVIRONMENT WHERE DEEP LAYER SHEAR IS UNIMPRESSIVE (AROUND 30 KT).
HOWEVER...THE MAJORITY OF THE SHEAR PRESENT IS IN THE 0-1 KM LAYER
(25-30 KT) WITH 0-1 KM SRH FORECAST TO BE IN THE 150-200 J/KG
RANGE. THEREFORE...CANNOT DISCOUNT AN ISOLATED SEVERE STORM OVER
MAINLY SE MS THIS AFTERNOON THROUGH THE EVENING HOURS...WITH
LOCALIZED DAMAGING WIND GUSTS AND PERHAPS A BRIEF TORNADO POSSIBLE.
ONE POTENTIAL FAVORABLE FACTOR FOR A FEW SEVERE STORMS AND AN
ISOLATED TORNADO IS RESIDUAL MID LEVEL DRY AIR SEEN ON FORECAST
SOUNDINGS. THIS WOULD LEAD TO EVAPORATIONAL COOLING AND ENHANCEMENT
OF FORWARD FLANK DOWNDRAFTS.
THE THREAT FOR LOCALLY HEAVY RAIN WILL BECOME A CONCERN...AGAIN
MAINLY OVER SE MS TONIGHT AS THE MAIN AXIS OF PRECIPITATION SHIFTS
INTO THAT REGION. PRECIPITABLE WATERS WILL CLIMB TO NEAR 1.7 INCHES
WITH TRAINING OF CONVECTION HIGHLY LIKELY GIVEN THE MID TO UPPER
FLOW. THEREFORE...LOCALIZED FLOODING ISSUES WILL BE POSSIBLE
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS.
WITH THE CONTINUED TIGHT PRESSURE GRADIENT...IT WILL BE ANOTHER
BREEZY DAY ACROSS THE REGION WITH SOUTHEAST WINDS OF 15 TO 25 MPH.
HIGHER GUSTS ARE POSSIBLE...BUT AN INCREASE IN CLOUD COVER MAY LIMIT
DAYTIME MIXING ENOUGH TO PREVENT FREQUENT GUSTS NEAR OR HIGHER THAN
30 MPH. THEREFORE...WILL HOLD OFF ON A WIND ADVISORY FOR NOW. THE
INCREASED CLOUD COVER WILL ALSO KNOCK A FEW DEGREES OFF HIGH TEMPS
WITH UPPER 70S TO MID 80S EXPECTED...WARMEST EAST OF I-65 OVER S CTRL
AL.
A HEADS UP FOR THOSE VISITING THE ALABAMA AND NORTHWEST FLORIDA
BEACHES...THERE IS A HIGH RISK OF RIP CURRENTS TODAY. SEAS ARE VERY
ROUGH AND ENTERING THE SURF IS DISCOURAGED. AS ALWAYS...HEED THE
ADVICE OF LOCAL BEACH PATROLS AND LOCAL FLAG WARNING SYSTEMS. 34/JFB
THURSDAY AND THURSDAY NIGHT...VERY LITTLE CHANGE NOTED ON THE LATEST
WEATHER 21.00Z MODEL RUNS REGARDING THE MOVEMENT OF THE LARGE CUTOFF UPPER
LEVEL LOW PRESSURE SYSTEM OVER THE PLAINS. THURSDAY MORNING THE UPPER
LOW CENTER LOOKS TO ONLY BE UP INTO OKLAHOMA/KANSAS...THEN
PROGRESSING EVER SO SLOWLY NORTHEAST INTO WESTERN MISSOURI THURSDAY
NIGHT. LOOKING AT THE LOWER LEVELS ON THE EAST SIDE OF THIS LARGE
STORM SYSTEM...THE GLOBAL GUIDANCE SHOWS 15 TO 20 KNOTS OF SOUTHERLY FLOW
FROM THE MID GULF INCREASING TO 30 TO 40 KNOTS UP INTO THE TENNESSEE
RIVER VALLEY THURSDAY. ALIGNED WITHIN THIS FLOW IS A MOIST 1000-850 MB
THETA-E RIDGE AXIS POINTING NORTHWARD OFF THE GULF ALONG WITH A
SIGNAL OF STRENGTHENING DEEP LAYER LIFT WHICH MIGRATES ONLY SLOWLY
EASTWARD ACROSS THE FORECAST AREA THURSDAY. AT THE SURFACE...A
FRONTAL BOUNDARY WILL ALSO BE MOVING SLOWLY EASTWARD ACROSS THE
MISSISSIPPI RIVER DELTA AS WELL. THESE INGREDIENTS AND THE ENHANCED
LIFT BY THE APPROACHING FRONT CONTINUE TO SUGGEST THAT HEAVY RAIN
EVENT IS IN OUR NEAR FUTURE. LATEST GRIDDED STORM TOTAL
PRECIPITATION AMOUNTS HAVE COME IN HIGHER SINCE 24 HOURS AGO. ENDING
AT 7 AM FRIDAY...RAIN GAUGES ALONG AND WEST OF INTERSTATE 65 COULD
SEE 2 TO 4 INCHES. EAST OF THIS LINE 1 TO 2 INCH AMOUNTS POSSIBLE.
SEVERE WEATHER RISK APPEARS LOW AT THIS TIME DUE TO CLOUDS AND RAINS.
BUT ENOUGH INSTABILITY DOES SUPPORT STRONG STORMS. THE HIGHER
RAINFALL RATES FROM STRONGER STORMS MOVING FROM SOUTH TO NORTH OVER
THE SAME AREAS AREAS COULD VERY WELL CONTRIBUTE TO LOCALLY HEAVIER
RAINFALLS...WITH LOCALIZED AMOUNTS UPWARDS TO AROUND 6 INCHES IN
SPOTS. AREAS PRONE TO POOR DRAINAGE COULD VERY WELL SEE SOME FLOODING
PROBLEMS. DUE TO SLOW MOVEMENT OF THE SYSTEM AND TIME TO LOOK AT
RAINFALL OBSERVATIONS UPSTREAM...WILL LET LATER SHIFTS ASSESS NEED
FOR FLASH FLOOD WATCHES.
AS FOR TEMPERATURES THURSDAY...HAVE LEANED TO THE COOLER SIDE OF THE
GUIDANCE ENVELOPE WITH CLOUDS AND INCREASED RAIN COVERAGES.
.LONG TERM [FRIDAY THROUGH TUESDAY]...AS UPPER LEVEL LOW MOVES SLOWLY
EASTWARD ACROSS THE OHIO RIVER VALLEY THIS WEEKEND...CHANCES OF RAIN
CONTINUE FRIDAY AND SATURDAY WITH GULF COAST BEING INFLUENCED BY
FRONTAL ZONE WHICH CREEPS EASTWARD.
BY LATE SUNDAY...THE UPPER LOW WILL HAVE PHASED WITH STRONGER
WESTERLIES MOVING THROUGH THE NEW ENGLAND STATES AND WILL BE
PROGRESSING OFF THE MID ATLANTIC COAST BY MONDAY. AS THIS OCCURS...A MORE
AMPLIFIED BUILDING UPPER RIDGE ACROSS THE SOUTHERN STATES ALLOWS
FRONT TO GET A PUSH TO THE EAST SUNDAY. DRIER AIR AND EASTWARD BUILDING
SURFACE HIGH PRESSURE IN ITS WAKE BRINGS AN END TO THE RAIN CHANCES
SUNDAY THROUGH TUESDAY. LOWS AND HIGHS THROUGH THE MEDIUM RANGE FORECAST
TO REMAIN ABOVE CLIMATOLOGY. /10
&&
.AVIATION (12Z ISSUANCE)...MVFR/IF STRATUS MAINLY FROM MOBILE AND
POINTS WEST EARLY THIS MORNING...WILL GRADUALLY SPREAD FURTHER EAST
TODAY BUT WILL MAINLY BE AT MVFR LEVELS. BORDERLINE MVFR/IFR CIGS
DEVELOP OVER MUCH OF THE AREA TONIGHT WITH SHOWERS AND THUNDERSTORMS
BECOMING NUMEROUS OVER SE MS AND CROSSING THE STATE LINE INTO W AL.
TSTMS MAY AFFECT MOB/BFM LATE EVE THROUGH THE OVERNIGHT HOURS.
BREEZY SW WINDS EXPECTED TODAY...SUSTAINED 15-20 KT WITH GUSTS 20-25
KT. 34/JFB
&&
.MARINE...A TIGHT PRESSURE GRADIENT BETWEEN A RIDGE OF HIGH PRESSURE
TO THE EAST AND A SLOW MOVING STORM SYSTEM WEST OF THE MISSISSIPPI
RIVER WILL MAINTAIN A STRONG SOUTHEASTERLY WIND FLOW OVER THE
COASTAL WATERS THROUGH THURSDAY. SEAS OF 6-8 FT WITH TIDES RUNNING
AROUND A FOOT ABOVE NORMAL ARE EXPECTED THROUGH TONIGHT. WHILE WINDS
WILL DIMINISH SLIGHTLY ON THURSDAY...SEAS WILL STILL BE NEAR 7 FT
WHICH SUPPORTS MAINTAIN THE ADVISORY THROUGH THU AFTN FOR THE
OFFSHORE WATERS. THE LATEST WIND FORECAST SUPPORTS ENDING THE
ADVISORY AT 7AM THURSDAY FOR MOBILE BAY. THE ONSHORE FLOW DECREASES
FURTHER BY THE END OF THE WEEK AS A COLD FRONT MOVES INTO...STALLS
AND WEAKENS OVER THE AREA. A SECONDARY COLD FRONT MOVES THROUGH THE
NORTHERN GULF WATERS LATE SATURDAY NIGHT. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE MARINE AREA THURSDAY
THROUGH SATURDAY AHEAD OF THE FRONT. 34/JFB
&&
.FIRE WEATHER...MAIN PROBLEMS FOR CONTROL BURN OPERATIONS TODAY WILL
BE BREEZY SOUTHEAST FLOW. THURSDAY WET. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 79 66 76 64 / 40 70 80 60
PENSACOLA 77 67 75 66 / 20 30 70 60
DESTIN 77 67 76 66 / 10 20 40 60
EVERGREEN 83 62 77 64 / 20 20 70 60
WAYNESBORO 80 63 69 61 / 60 80 80 70
CAMDEN 84 61 74 62 / 20 30 80 60
CRESTVIEW 83 62 79 63 / 10 20 40 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
LOWER BALDWIN...AND LOWER MOBILE.
FL...HIGH RIP CURRENT RISK UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
ROSA.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING
ZONES: AND MOBILE BAY.
SMALL CRAFT ADVISORY UNTIL 5 PM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
TO 60 NM.
&&Hazardous weather outlook, Mar 21, 4:29 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
529 AM CDT WED MAR 21 2012
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
529 AM CDT WED MAR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING STORM SYSTEM WILL BEGIN TO MOVE INTO THE AREA FROM THE
WEST LATE THIS AFTERNOON INTO TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAINFALL...WILL BECOME
FOCUSED OVER SOUTHEAST MISSISSIPPI AND ACROSS THE STATE LINE INTO
WESTERN ALABAMA. LOCALIZED FLOODING IS POSSIBLE TONIGHT...ESPECIALLY
IN URBAN...POOR DRAINING...AND LOW LYING AREAS.
IN ADDITION...ISOLATED SEVERE STORMS ARE POSSIBLE OVER INLAND SOUTHEAST
MISSISSIPPI THIS AFTERNOON AND EVENING AS INSTABILITY AND LOW LEVEL
WIND SHEAR INCREASES. THE PRIMARY THREATS WILL BE LOCALIZED DAMAGING
WIND GUSTS AND THE POTENTIAL FOR A BRIEF TORNADO.
THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. SEAS
ARE ROUGH AND ENTERING THE SURF IS DISCOURAGED. AS ALWAYS...HEED THE
ADVICE OF LOCAL BEACH PATROLS AND LOCAL FLAG WARNING SYSTEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE REGION
THROUGH THURSDAY NIGHT...CONTINUING THE THREAT FOR HEAVY RAINFALL
AND LOCALIZED FLOODING. THE HEAVIEST RAINFALL WILL LIKELY OCCUR
ACROSS INLAND SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA
NEAR AND WEST OF INTERSTATE 65. RAINFALL TOTALS OF 2 TO 3 INCHES ARE
CURRENTLY FORECAST IN THESE AREAS...WITH HIGHER TOTALS POSSIBLE. A
FEW STRONG STORMS ARE ALSO POSSIBLE ON THURSDAY WITH FREQUENT
LIGHTNING STRIKES AND LOCALLY STRONG WIND GUSTS BEING THE MAIN
THREATS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY AND
SATURDAY. THIS ADDITIONAL RAINFALL WILL ADD TO THE RAINFALL TOTALS
AND MAY CONTINUE THE THREAT FOR LOCALIZED FLOODING.
THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREAS BEACHES
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BECOME
NECESSARY ACROSS SOUTHEAST MISSISSIPPI LATE THIS AFTERNOON AND
EVENING.
GMZ630-650-655-670-675-221100-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
529 AM CDT WED MAR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ENTIRE MARINE AREA DUE TO
STRONG SOUTHEAST WINDS AND ROUGH SEAS.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ALABAMA COASTAL WATERS
TONIGHT. A FEW OF THE STORMS MAY BECOME STRONG.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY FOR STRONG SOUTHEAST WINDS AND SEAS NEAR 7
FEET WILL CONTINUE THROUGH THURSDAY AFTERNOON FOR THE ALABAMA AND
NORTHWEST FLORIDA GULF WATERS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW OF WHICH MAY
BE STRONG...WILL CONTINUE ACROSS THE MARINE AREA THROUGH SATURDAY.
Flash Flood, Stone
- When
- March 21, 7:30 AM CST to 9:30 AM CST
- Where
- Stone County, 8 mi NW of Wiggins to 5.01 mi NW of Bond
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.932, -89.225
Heavy rains from thunderstorms caused water over the road near the intersection of Stump Texas Road and New Hope Road.
Thunderstorm Wind, Perry
- When
- March 22, 1:05 AM CST to 1:07 AM CST
- Where
- Perry County, 10 mi SE of Janice
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 30.928, -88.911
Winds estimated at 60 mph downed several trees.
Flash Flood, Wayne
- When
- March 22, 4:00 AM CST to 10:00 AM CST
- Where
- Wayne County, Waynesboro to 0.51 mi E of Waynesboro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -88.650
Rainfall amounts of 4 to 6 inches caused street flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$2.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Louisiana, March 21 to 23, 2012$378,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$128,000 · EF1 · 15 events
- Flooding in Arkansas, March 21 to 31, 2012$65,000 · 9 events
- Flash Flooding in West Virginia, March 21, 2012$50,000 · 2 events
- High Wind in Kansas, March 21, 2012$25,000 · 56 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, March 21, 2012$15,000 · 50 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, March 21 to 22, 20121 injured · 2 events
- Dense Fog in Virginia, March 21, 20128 events
- Hail in Oklahoma, March 21, 20121 in hail · 8 events
- Dense Fog in Maryland, March 21, 20124 events
- Extreme Cold in Alaska, March 21 to 23, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373848, 373846, 373847.